Alert archive / Vermont / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 14, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 7, 1997, 4:05 PM EDT for Orleans County, Vermont. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 7, 1997, 4:05 PM EDT (20:05 UTC)
- Expired
- Jul 7, 1997, 5:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Orleans County, VT
The radar
The Burlington radar (KCXX), 81 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 4:10 PM EDT | Hail 1 | Coventry, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:30 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 7, 2:30 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 230 PM EDT MON JUL 7 1997 TSRA BREAKING OUT AHEAD OF CLD FRNT ATTM WITH WW 579 IN EFFECT FOR GUD PART OF OUR CWA TIL 00Z. CLD FRNT FROM JUST WEST OF ST LAWR VLY AND EXTENDS INTO CTRL NYS. BOTH MDLS IN AGREEMENT IN BRINGING CLD FRNT AND UPR LVL TROF AXIS ACROSS THE FA ERLY THIS EVE. DRIER AIR WILL THEN BEGIN TO ADVECT INTO THE FA TNGT AS TROF MOVS EAST. WK HI PRES WILL MOV ACROSS THE FA ERLY TUE. WILL BEGIN TO SEE AN INCR IN HI AND MID LVL MSTR HWVR AS MDLS INDC H85 WAA DEVLP AHEAD OF NEXT SYSTEM PROGGED TO MOV INTO LK ERIE BY 00Z WED. EXPECT SHWRS TO OVERSPREAD THE FA BY TMRW EVE. UNSETTLED WX WILL CONT INTO WED WITH CLD FRNT APPROACH AND UPR LVL TROF AXIS STILL TO THE WEST. FWC NUMS LUK OK. TD
In the hours before
Special weather statement, Jul 7, 1:15 PM EDT, 2 hours 50 minutes before
VTZ007>012-072315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 115 PM EDT MON JUL 7 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN AND SOUTHERN VERMONT UNTIL 800 PM. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: CALEDONIA...WASHINGTON...ORANGE...ADDISON...RUTLAND...AND WINDSOR. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THESE STORMS MAY PRODUCE TORRENTIAL DOWNPOURS...SMALL HAIL...AND GUSTY WINDS. SOME STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PEOPLE SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. MCGILL
Special weather statement, Jul 7, 1:16 PM EDT, 2 hours 49 minutes before
VTZ007>012-072315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 115 PM EDT MON JUL 7 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN AND SOUTHERN VERMONT UNTIL 800 PM. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: CALEDONIA...WASHINGTON...ORANGE...ADDISON...RUTLAND...AND WINDSOR. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THESE STORMS MAY PRODUCE TORRENTIAL DOWNPOURS...SMALL HAIL...AND GUSTY WINDS. SOME STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PEOPLE SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATH ER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. MCGILL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:48 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 57 min |
| Jul 7, 2:02 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland, Windsor | 58 min |
| Jul 7, 2:05 PM EDT | Severe Thunderstorm Warning | BTV | Washington | 55 min |
| Jul 7, 2:37 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 68 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.